Nebraska, 2004

Blizzard in Nebraska, February 29, 2004

February 29, 2004 · NWS CYS · 8 events in 8 counties and zones

8 blizzard, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 29, 4:30 AM MST, 30 minutes earlier.

Area forecast discussion, Feb 29, 4:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
430 AM MST SUN FEB 29 2004

.SHORT TERM...TODAY AND TONIGHT...AFTER COORDINATION WITH
SURROUNDING OFFICES...HAVE GONE WITH HILITES BELOW.  MODELS WERE ALL
PRETTY SIMILAR WITH DEEPENING LOW OVER FAR ERN CO MOVG NE INTO SERN
NE BY 12Z MON.  GOOD UVV AND PCPN FCST TO DVLP OVER PNHNDL TDA...WITH
SNOW GRDLY DECRSG FROM W TO E TNGT.  NEW 06Z ETA HAS LESS PCPN THAN
00Z RUN...SHOULD STILL BE ABLE TO GET DECENT AMOUNTS.  EXTENDED SOME
WRNGS THRU TNGT MAINLY E CNTRL SXNS AS WRAPARND PCPN AFFECTS THEM.
STRONG WINDS DVLP THIS AFTN AND CONT INTO TNGT FOR SOME BLWG SNOW
MAINLY SE WY AND ESPCLY PNHNDL.

.LONG TERM...AREAS OF LIGHT SNOW MAY PERSIST INTO MONDAY ACROSS
EASTERN PART OF THE FORECAST AREA...BUT TREND WILL BE FOR
IMPROVEMENT.  MODELS NOW SUGGEST THE UPPER LOW MOVES OUT PRETTY
FAST...WHICH ALLOWS SOME UPPER RIDGING OVER THE FORECAST AREA. ETA
STILL THE MODEL OF CHOICE AS FAR OUT AS IT CAN GO...THE MODEL IS
BEING SUPPORTED BY THE UKMET.  WILL KEEP SOME CHANCE OF SNOW GOING
LATE MONDAY AND TUESDAY AS NEXT SYSTEM DIGS INTO THE SOUTHWEST U.S.
AND THEN HEADS EAST.  LOOKS LIKE THIS SYSTEM SHOULD PASS FAR ENOUGH
TO THE SOUTH THAT IT WILL NOT BE A MAJOR FACTOR AROUND HERE.  MODELS
STILL DROP IN A CLIPPER SYSTEM TOWARDS THE END OF THE
WEEK...FOLLOWED BY WARMER TEMPS AND DRIER CONDITIONS COMING BACK BY
NEXT WEEKEND.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WRNG  MTNS        THRU TNGT  ZNS 63..64..66.
     WINTER STORM WRNG  E CNTRL/SE  THRU TNGT  ZNS 59..60..67..68.
     WINTER WX ADVY     FAR SE      THRU TNGT  ZNS 69..70.
     WINTER WX ADVY     S CNTRL     THRU TDA   ZNS 61..62..65.
NE...WINTER STORM WRNG  WRN PNHNDL  THRU TNGT  ZNS 1>3..19>21..54>55.
Hazardous weather outlook, Feb 28, 3:53 PM MST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MST SAT FEB 28 2004

NEZ001>003-019>021-054-055-WYZ059>070-291230-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
359 PM MST SAT FEB 28 2004

...VARIOUS WINTER STORM WARNINGS...WATCHES AND ADVISORIES IN EFFECT
THROUGH SUNDAY FOR THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TONIGHT

AREAS OF SNOW WILL CONTINUE OVER SOUTH CENTRAL INTO EAST CENTRAL
WYOMING TONIGHT WHILE SPREADING INTO SOUTHEASTERN SECTIONS.  THE SNOW
SHOULD BECOME HEAVY AT TIMES RESULTING IN LOW VISIBILITIES AND
HAZARDOUS TRAVEL CONDITIONS.  SOME LIGHT RAIN AND SNOW MAY ALSO MOVE
INTO WESTERN PARTS OF THE NEBRASKA PANHANDLE OVERNIGHT. SEE THE
PRODUCT CYSWSWCYS...WINTER WEATHER MESSAGE...FOR FURTHER DETAILS FOR
YOUR PARTICULAR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE OVER MUCH OF THE REGION SUNDAY INTO SUNDAY NIGHT
WITH THE WORST CONDITIONS EXPECTED TO SHIFT OVER THE NEBRASKA
PANHANDLE SUNDAY AFTERNOON AND EVENING.  IN ADDITION...GUSTY SURFACE
WINDS SHOULD DEVELOP AS THE LOW PRESSURE AREA RESPONSIBLE FOR THE
WINTER WEATHER STRENGTHENS AND MOVES OVER THE PLAINS.  IF YOU PLAN ON
TRAVELING DURING THIS TIME...IT MAY BE WISE TO POSTPONE YOUR TRAVEL
UNTIL THE FIRST OF THE WEEK.  SEE THE PRODUCT CYSWSWCYS FOR FURTHER
DETAILS.

THE STORM WILL BE ENDING BY MONDAY MORNING.  THERE IS ANOTHER CHANCE
OF LIGHT SNOW ON TUESDAY INTO WEDNESDAY AND PERHAPS ON THURSDAY NIGHT
INTO FRIDAY MORNING...WITH LIGHT AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM
MOVES THROUGH THE REGION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Banner

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Banner forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Blizzard, Box Butte

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Box Butte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Blizzard, Cheyenne

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Cheyenne forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Blizzard, Dawes

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Dawes forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Blizzard, Kimball

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Kimball forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Blizzard, Morrill

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Morrill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Blizzard, Scotts Bluff

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Blizzard, Sioux

When
February 29, 5:00 AM MST to 10:00 PM MST
Where
Sioux forecast zone
Reported by
EMERGENCY MANAGER

Snow and strong winds occurred over much of the Nebraska panhandle creating blizzard conditions. Snowfall amounts from 6 to 10 inches were reported from many areas with amounts near 1 foot reported in the Chadron, NE. area. Strong winds also created very low visibilities and drifts up to 3 feet with drifting snow resulting in many road closures.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386561, 5386562, 5386563, 5386564, 5386565, 5386566, 5386567, 5386568.